Kansas, 2018

Damaging Winds in Kansas, July 15, 2018

July 15, 2018 · NWS ICT · 2 events in 2 counties and zones

A couple of isolated wind events occurred across central Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A couple of isolated wind events occurred across central Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 15, 11:16 AM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 15, 11:16 AM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1216 PM CDT Sun Jul 15 2018

.SHORT TERM...(Today through Tuesday night)
Issued at 257 AM CDT Sun Jul 15 2018

The flow aloft remains rather weak and any isolated or widely
scattered storms that manage to develop within the moist plume
situated across south central and southeast KS should have a minimal
risk of producing severe weather. Locally heavy rain will remain
possible given the slow storm motions and high precipitable water
content.

As we move through the day, the best chance for seeing some widely
scattered afternoon and evening storms may be across portions of
northern/central Kansas where a channel of low level easterly flow
is progged to develop. The airmass is progged to remain weakly
capped and we may have enough convergence to see some afternoon
storms. A weak LLJ nosing into south central KS may allow some of
this activity to fester into the overnight hours.

Mon-Tue...Easterly upslope flow is progged to continue on Mon as a
frontal boundary meanders over the area. There remains uncertainty
in how far south the boundary will move and maintained broad pops
across much of the area. Any activity developing across the
Central High Plains will likely propagate toward our area as the
mean flow becomes more northwesterly and the instability axis is
progged to be situated across our forecast area. Northwest
mid/upper flow is progged to increase as we move into Tue with
continued chances for deep moist convection. It'll be hard to rule
out a severe storm or two but confidence in timing and coverage
remain rather low at this time.

.LONG TERM...(Wednesday through Saturday)
Issued at 257 AM CDT Sun Jul 15 2018

A more robust mid/upper trough is progged to impact the area on
Wed-Wed night. This system will likely bring a round of severe
weather to the region and later forecasts will begin to work out
the details. As we move through the remainder of the week, a large
mid/upper trough is progged to impact the Great Lakes area while
the mid/upper ridge remains anchored over the Southwest States
allowing northwest mid/upper flow to prevail across the forecast
area. This may leave the door open for some additional thunderstorm
activity but confidence in the details remains low at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1211 PM CDT Sun Jul 15 2018

TSRA to impact portions of the area through this evening with
gusty winds and reduced VIS.

A frontal boundary stretches from NW to SE across central KS early
this afternoon. Satellite imagery already shows increasing cumulus
development along this boundary, and it is in this area where the
greatest risk of TSRA will likely be focused. For now, I have
opted to go with VCTS at all TAF sites, but later amendments will
likely be needed as storms develop and as confidence in
timing/location increases. All TSRA today will be capable of
gusty/erratic winds of 30-45kt and reduced VIS due to very heavy
rain. A gradual decreasing trend in TSRA is possible overnight,
although the threat won't be zero thanks to the boundary remaining
in the area. - Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    95  73  93  74 /  30  30  30  30
Hutchinson      93  71  91  71 /  30  30  30  40
Newton          93  72  91  71 /  40  30  30  40
ElDorado        93  72  91  71 /  30  30  30  30
Winfield-KWLD   94  73  92  73 /  30  30  30  30
Russell         93  69  89  69 /  50  40  30  60
Great Bend      93  68  89  69 /  30  20  30  50
Salina          95  72  91  71 /  50  40  30  40
McPherson       92  70  90  71 /  40  40  30  40
Coffeyville     94  74  93  73 /  30  40  30  30
Chanute         94  73  91  71 /  30  30  30  10
Iola            93  73  91  71 /  40  40  30  10
Parsons-KPPF    94  74  92  73 /  30  30  30  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...RM
Hazardous weather outlook, Jul 15, 6:30 AM CST, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
730 AM CDT Sun Jul 15 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-161230-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
730 AM CDT Sun Jul 15 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Heat indices will climb into the 100 to 105 degree range across the
area this afternoon.

Scattered thunderstorms are possible across much of the area this
afternoon. The strongest thunderstorms would be capable of producing
heavy rain and some winds to around 50 mph.

Thunderstorms may linger this evening and overnight with locally
heavy rains being the primary threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The threat of thunderstorms will exist each day through at least
Thursday. Heavy rain, isolated instances of flooding, and strong
winds around 60 mph are possible with the strongest activity. The
potential of severe thunderstorms may increase across the area
Wednesday and Wednesday night.

Dangerous heat indices around 100 may return to the area toward the
end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Jul 15, 1:05 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Wichita KS
205 PM CDT SUN JUL 15 2018

KSZ032-033-048-151930-
Ellsworth KS-Russell KS-Lincoln KS-
205 PM CDT SUN JUL 15 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Ellsworth County in central Kansas...
  East central Russell County in central Kansas...
  Southwestern Lincoln County in central Kansas...

* Until 230 PM CDT.

* At 201 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near Sylvan
  Grove, or 10 miles northeast of Wilson...moving northeast at 10
  mph.

wind gusts up to 55 mph will be possible with this storm.

* Locations impacted include...
  Lucas, Sylvan Grove, Wilson Lake and Wilson State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3897 9815 3881 9838 3898 9865 3915 9844
TIME...MOT...LOC 1904Z 212DEG 9KT 3897 9839

Martin

The radar

The Grand Island radar (KUEX), 146 km away, was scanning. The volume nearest the first event began at 19:06 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
July 15, 1:10 PM CST to 1:11 PM CST
Where
Lincoln County, 0.87 mi SW of Sylvan Grove
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.010, -98.390

Lincoln county Sheriff reported a shed had been blown over with some damaged power lines in the area. The report was relayed via via NWS Topeka.

Thunderstorm Wind, McPherson

When
July 15, 1:42 PM CST to 1:43 PM CST
Where
McPherson County, 0.69 mi S of Lindsborg
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.570, -97.670

Several trees and power lines were blown down in the city of Lindsborg. In addition, a garage door was partially damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772219, 772221.